Have you heard of the choking game?
Don’t feel bad if you haven’t—it was news to me when I read about it in this month’s issue of the journal, Pediatrics. But if you’re the parent of a teen (as I am), you need to know about it.
In this “game”, played in groups or alone, teens temporarily deprive their brains of oxygen. This causes a “high”, and there is another pleasurable sensation when the blood and oxygen rush back into the brain.
There are three ways teens cut blood flow to the brain:
• Tying something around the neck
• Holding their breath while someone hugs them from behind
The danger, obviously, is when the oxygen deprivation goes on longer than it should. It can cause seizures, neck fractures and brain damage—but it can also kill. The game is most likely to be fatal when it’s played alone, as the person can lose consciousness and become unable to undo whatever is around the neck, but there have been deaths in group games also. It’s hard to get accurate data on deaths; when teens are found dead with something around the neck, it’s not always possible to know if they were trying to commit suicide or just looking for a high. The Centers for Disease Control has attributed 82 deaths to the choking game between 2005 and 2007, but advocacy groups say it’s much higher, more than 100 each year.
If you have teenagers, here’s what you need to do:
• Talk to them about the choking game. Ask them if they have ever played it, or if they know anyone who has. Make sure they understand how incredibly dangerous it is.
• Be aware of the signs that your child might be playing the choking game. They include frequent headaches, unexplained bruising around the neck, bloodshot eyes, tiny flat red spots (called petechiae) on the face, seeming disoriented after being alone, ropes, neckties or other things that could go around the neck, with knots in them, in unusual places or signs of wear on furniture (from having things tied to them).
If you notice these signs, take it seriously—and take action. Talk to your teen, increase your supervision and call your doctor for help.